Nevada, 2012

Strong Wind in Nevada, March 13, 2012

March 13, 2012 · NWS REV · 1 event in 1 county or zone

Low pressure moving through the Pacific Northwest brought strong, gusty winds to western Nevada on the 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Low pressure moving through the Pacific Northwest brought strong, gusty winds to western Nevada on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 13, 7:28 AM PST, 32 minutes earlier.

Area forecast discussion, Mar 13, 7:28 AM PST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
828 AM PDT TUE MAR 13 2012

.UPDATE...
QUICK UPDATE TO RAISE SNOW LEVELS IN THE TAHOE BASIN THIS MORNING.
BASED ON WEB CAMERAS AND REPORTS FROM SPOTTERS, SNOW LEVELS IN THE
TAHOE BASIN ARE NEAR 6500-7000 FEET, WITH SLIGHTLY LOWER SNOW
LEVELS IN THE TRUCKEE AREA. THE HEAVIEST SNOW TODAY WILL OCCUR
RIGHT ALONG THE SIERRA CREST WITH PERIODS OF RAIN AND SNOW
EXPECTED IN THE TAHOE BASIN. PRECIP RATES WILL INCREASE LATER THIS
AFTERNOON THROUGH THE OVERNIGHT IN THE SIERRA NORTH OF BRIDGEPORT
AS THE BAND CURRENTLY ACROSS NW CALIFORNIA SAGS SOUTH. MYRICK

&&

.PREVIOUS DISCUSSION... /ISSUED 412 AM PDT TUE MAR 13 2012/

SHORT TERM...
ALL WINTER AND WIND ADVISORY HEADLINES WILL REMAIN IN PLACE WITH
THIS FORECAST. WINDS ARE GENERALLY ON THE INCREASE ACROSS THE
REGION WITH A FEW LOCATIONS REPORTING GUSTS IN THE 45-55 MPH
RANGE. ON LAKE TAHOE THE SUSTAINED WINDS ON THE BUOYS ARE IN THE
SOLID 25-30 MPH RANGE WITH OCCASIONAL SPIKES ABOVE 35 MPH. LOCAL
GUSTS COULD BRIEFLY EXCEED 60 MPH AT TIMES BUT OVERALL A SOLID
ADVISORY LOOKS REASONABLE FOR THIS EVENT. WINDS ARE STILL ON
TRACK TO DECREASE IN NERN CA-NWRN NV BY LATE AFTN AND ACROSS THE
REMAINDER OF THE REGION DURING THE EVENING. BREEZY CONDITIONS ARE
EXPECTED FOR WEDNESDAY BUT SPEEDS WILL BE NOTABLY LOWER WITH GUSTS
GENERALLY IN THE 30-40 MPH RANGE. WINDS SHOULD INCREASE AGAIN
THURSDAY AND THURS NIGHT AS 700 MB FLOW INCREASES TO 45-55 KT
AHEAD OF THE STRONGER STORM LATER IN THE WEEK.

SNOW AND RAIN HAVE BEGUN IN PARTS OF THE TAHOE BASIN NORTHWARD
ACROSS FAR WRN LASSEN COUNTY. BASED ON OBSERVATIONS AND WEB
CAMERAS...THE SNOW LEVEL IS GENERALLY HOVERING AROUND THE
5500-6000 FOOT ELEVATION. ROAD SURFACES AT LAKE LEVEL ARE
WET, BUT SNOW HAS ACCUMULATED ON I-80 FROM DONNER LAKE WESTWARD.
DURING THE DAY THE SNOW LEVELS ARE EXPECTED TO GRADUALLY RISE TO
NEAR 6500 FT THIS AFTERNOON RESULTING IN A RAIN-SNOW MIX AT LAKE
LEVEL. PRECIP SHOULD CHANGE TO ALL RAIN TONIGHT IN THE TAHOE
BASIN AS SNOW LEVELS CLIMB TO NEAR 7000 FT. ALONG THE SIERRA CREST
ABOVE 7000 FT NORTHWARD TO YUBA PASS AND FAR WESTERN LASSEN COUNTY
ABOVE 6000 FT, HEAVY SNOW WILL CONTINUE TODAY THRU THURS MORNING
IN A NARROW BAND WITH SOME LOCATIONS RECEIVING TOTALS OF 2 FEET OR
MORE. THE IMPACT AREA REMAINS TOO LIMITED IN THE NERN CA ZONE FOR
ANY WINTER HEADLINES, BUT IF ANY SUBSTANTIAL ACCUMULATIONS ARE
OBSERVED ON ROADS BELOW 6000 FT THEN THE WINTER WEATHER ADVISORY
WOULD LIKELY BE EXPANDED TO INCLUDE THIS AREA. FARTHER SOUTH TO
MONO COUNTY, PRECIP CHANCES HAVE BEEN REDUCED SIGNIFICANTLY TODAY
AS THE MOISTURE BAND WILL STRUGGLE TO MAKE MUCH SOUTHWARD PROGRESS
UNTIL LATER THIS EVENING. FOR WRN NV TODAY, MOST OF THE RAIN WILL
REMAIN NORTH OF PYRAMID LAKE WITH ONLY BRIEF WIND-BLOWN SHOWERS
AND SPRINKLES AFFECTING THE RENO-CARSON VICINITY.

FOR TONIGHT THRU WED MORNING, THE DEEP MOISTURE BAND WILL EDGE
SOUTHWARD AND BRING STEADIER PRECIP INTO THE TAHOE BASIN WITH
LIGHTER PRECIP REACHING FAR WRN MONO COUNTY AND ALSO INTO WRN NV
NEAR THE I-80 CORRIDOR. THE DYNAMICS WILL WEAKEN BY WED AFTN BUT
DEEP MOISTURE AND OROGRAPHICS WILL KEEP LIGHT TO MODERATE PRECIP
GOING FROM WRN LASSEN COUNTY SOUTHWARD ALONG THE SIERRA CREST THRU
WED NIGHT AND THURSDAY. THE SNOW LEVEL WILL CONTINUE RISING
STEADILY, PEAKING AT NEAR 7000 FT IN WRN LASSEN COUNTY, AROUND
7500 FT NEAR TAHOE, AND 8000-8500 FT IN MONO COUNTY ON THURSDAY.

FOR THURSDAY NIGHT, MOST MODEL GUIDANCE SOURCES PUSH IN ANOTHER
SURGE OF HEAVY PRECIP FOR NERN CA AND THE TAHOE BASIN WHILE THE
REGION REMAINS IN THE WARM SECTOR. THE LONE EXCEPTION IS THE ECMWF
WHICH GENERATES MUCH LESS PRECIP DURING THIS TIME, INSTEAD OPTING
TO HOLD OFF ON THE HIGH RAIN AND SNOWFALL RATES UNTIL THE COLD
FRONT ARRIVES TOWARD THIS WEEKEND. THE PREVIOUS FORECAST FAVORED
THE WETTER SOLUTIONS PRESENTED BY THE MAJORITY OF THE GUIDANCE AND
ENSEMBLE DATA WHICH ALL STAYED ON TRACK WITH THEIR MOST RECENT
RUNS, THE FORECAST FOR THURS NIGHT WILL REMAIN UNCHANGED. MJD

LONG TERM...FRIDAY THROUGH MONDAY...
MAIN ISSUE IS THE FRIDAY NIGHT/SATURDAY SYSTEM. CONFIDENCE
REMAINS HIGH IN A SIGNIFICANT SNOW EVENT IN THE SIERRA WITH RAIN
CHANGING TO SNOW ACROSS WESTERN NEVADA SOMETIME SATURDAY. THIS
SYSTEM WILL HAVE STRONG FORCING WITH ABUNDANT MOISTURE, THE JET
PUSHING INTO THE CENTRAL CALIFORNIA COAST AND DRIVING VERY COLD
AIR INTO THE SIERRA FOR MID MARCH. HOWEVER TIMING OF THE HEAVIEST
SNOW/RAIN IS THE LARGEST UNCERTAINTY WITH THIS SYSTEM, WHICH
AFFECTS WHEN THE SNOW LEVELS WILL DROP TO THE NEVADA VALLEY FLOORS
AND STORM TOTAL SNOW ACCUMULATIONS BELOW 6000 FEET.

LATEST 00Z ECMWF HAS ONCE AGAIN SLOWER WITH THE FRONT REACHING
RENO-TAHOE SATURDAY AFTERNOON. THE 00Z GFS IS ALSO SLOWER WITH THE
FRONT REACHING RENO-TAHOE BY EARLY SATURDAY MORNING. THE SLOWER
TIMING IS PRIMARILY DUE TO A MORE AMPLIFIED TROUGH ALONG 130W WITH
THE FLOW INTO THE SIERRA FROM THE SOUTH-SOUTHWEST.  THIS TYPICALLY
PRODUCES A SLOWER EASTWARD PROGRESSION TO THE SYSTEM AND ALLOW SNOW
LEVELS TO RISE AHEAD OF THE FRONT/HEAVY PRECIP BAND. THE SLOWER
EASTWARD PROGRESSION MAY ALSO INCREASE THE DURATION OF THE HEAVY
SNOW IN THE SIERRA.

00Z ECMWF RAISES THE SNOW LEVELS UP TO 6000-7000 FEET NORTH OF I-80
AND 7000-8000 FEET SOUTH I-80 FRIDAY INTO FRIDAY NIGHT.  THE GFS IS
SIMILAR WITH THE SNOW LEVELS AHEAD OF THE SYSTEM.  BEHIND THE FRONT
THERE IS LITTLE DOUBT SNOW LEVELS WILL DROP TO THE WESTERN NEVADA
FLOORS. ACCUMULATIONS BELOW 6000 FEET WILL BE DETERMINED IF THE
HEAVY PRECIPITATION COINCIDES WITH THE SNOW LEVELS DROPPING TO THE
VALLEY FLOORS. A LOT OF UNCERTAINTY HERE, BUT APPEARS SNOW LEVELS
WILL REACH THE NEVADA VALLEY FLOORS AS THE HEAVY PRECIP ENDS.

IN THE SIERRA ABOVE 7000 FEET, CERTAINTY IS HIGH IN A FEW FEET OF
SNOW, WITH GFS/ECMWF CONSISTENTLY PRODUCING 1.00-1.50 INCHES OF
LIQUID PER 6 HOURS ALONG THE FRONT THE LAST FEW DAYS.  THIS STRONGLY
SUGGESTS SNOWFALL RATES IN EXCESS OF 2 INCHES PER HOUR WITH GUSTY
WINDS AND WHITEOUT CONDITIONS DURING THE HEIGHT OF THE STORM.  TOTAL
LIQUID AMOUNTS ALONG THE SIERRA CREST FOR THIS EVENT ARE AT 3-4
INCHES,  WHICH SHOULD YIELD AT LEAST 2-4 FEET OF SNOW WITH HIGH END
POTENTIAL NEAR 5 FEET.  DOWN TO LAKE LEVEL IN THE TAHOE BASIN
POTENTIAL IS THERE FOR 1-2 FEET OF SNOW.

DEEP MOISTURE AND THE FRONT WILL DRIVE A BAND OF MODERATE TO HEAVY
RAIN/SNOW ACROSS WESTERN NEVADA SOMETIME SATURDAY.  HIGH END LIQUID
AMOUNTS ARE NEAR 1 INCH, BUT WITH SNOW LEVELS FALLING DURING OR
AFTER THE SNOW ACCUMULATIONS ARE A BIG QUESTION.  CERTAINLY A FEW
INCHES IS POSSIBLE ABOVE 5000-5500 FEET, WITH VERY HIGH UNCERTAINTY
IN ACCUMULATIONS ON VALLEY FLOORS AT THIS TIME.

ONCE THE SYSTEM PASSES THE A LARGE TROUGH WITH COLD AIR SETTLES OVER
THE SIERRA AND WESTERN NEVADA. SUNDAY WILL BE COLD WITH SNOW SHOWERS
DUE TO THE INSTABILITY FROM THE COLD CORE.  CONDITIONS MAY BEGIN TO
DRY LATE SUNDAY INTO MONDAY AS A RIDGE BUILDS INTO THE WEST COAST.
BRONG

AVIATION...

TROUGH IN THE NORTHEAST PACIFIC WILL PERSIST WITH A MODERATE TO
STRONG SOUTHWEST FLOW INTO THE SIERRA AND WESTERN NEVADA THIS WEEK.
A DEEP MOISTURE PLUME OVER NORTHERN CALIFORNIA WILL PRODUCE
RAIN/SNOW IN THE NORTHERN SIERRA TODAY THROUGH WEDNESDAY. RAIN/SNOW
MAY DIMINISH FOR A BIT ON THURSDAY. A MUCH STRONGER SYSTEM WILL PUSH
THE WEST COAST FRIDAY AND SATURDAY WITH HIGH CONFIDENCE IN A HEAVY
SNOW EVENT IN THE SIERRA AND RAIN/SNOW SPREADING ACROSS WESTERN
NEVADA.

FOR TODAY, GUSTY SURFACE WINDS AND TURBULENT APPROACHES WILL PERSIST
WITH RIDGE LEVEL WINDS OF 60-90 KTS THROUGH 00Z WEDNESDAY. PEAK
GUSTS AT THE TERMINALS SHOULD REACH 40-50 KTS, WITH LLWS AT THE
SIERRA TERMINALS.

AT KTVL AND KTRK, MVFR CONDITIONS WITH CEILINGS NEAR AND BELOW 030
AGL AND REDUCED VISIBILITY IN RAIN/SNOW SHOWERS THROUGH WEDNESDAY.
SNOW SHOWERS SHOULD TURN TO RAIN BY 18Z TODAY, WITH VERY MINIMAL
ACCUMULATIONS ON RUNWAYS THIS MORNING.  FREEZING LEVELS WILL SLOWLY
RISE TONIGHT WITH MOST OF THE PRECIP AS RAIN, BUT RAIN MAY MIX WITH
SNOW OVERNIGHT TONIGHT AND EARLY WEDNESDAY MORNING. BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON NVZ005.

     WINTER WEATHER ADVISORY UNTIL 11 AM PDT WEDNESDAY NVZ002.

     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING NVZ003.

     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING NVZ004.

CA...WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON CAZ070-071.

     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING CAZ073.

     WINTER WEATHER ADVISORY UNTIL 11 AM PDT WEDNESDAY CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Mar 13, 5:11 AM PST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
611 AM PDT TUE MAR 13 2012

CAZ070>073-NVZ001>005-141315-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
611 AM PDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE REGION TODAY. AHEAD OF THE FRONT
GUSTY WINDS CAN BE EXPECTED. SNOW AND RAIN WILL ALSO MOVE INTO THE
REGION FROM THE TAHOE BASIN NORTHWARD INTO LASSEN COUNTY TODAY.
LOCALLY HEAVY SNOWFALL IS POSSIBLE IN THE HIGHER ELEVATIONS AROUND
THE TAHOE BASIN. PLEASE REFER TO THE LATEST WINTER STORM STATEMENT
(WWUS45 KREV RNOWSWREV) FOR ADDITIONAL DETAILS FOR THE LAKE TAHOE
AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WARMING TREND WILL BRING MOSTLY RAIN TO AREAS BELOW 7000 FEET
ACROSS THE EASTERN SIERRA AND WESTERN NEVADA WEDNESDAY AND
THURSDAY.

ANOTHER STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE FRIDAY
AND SATURDAY. THE COLD FRONT WILL BRING SNOW AND UNSEASONABLY COLD
TEMPERATURES TO MUCH OF THE REGION THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
...WEATHER SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT
WEATHER AND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
RENO.

O'HARA

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, Mar 13, 3:25 AM PST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
425 AM PDT TUE MAR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     NON-TSTM WND GST 2 NE RENO               39.56N 119.80W
03/13/2012  M60.00 MPH       WASHOE             NV   OFFICIAL NWS OBS

            AT THE NATIONAL WEATHER SERVICE OFFICE.

0230 AM     NON-TSTM WND GST 1 W SQUAW VALLEY        39.20N 120.24W
03/13/2012  M101 MPH         PLACER             CA   MESONET

            PEAK WIND GUST ON SQUAW PEAK.

0245 AM     NON-TSTM WND GST 1 W ALPINE MEADOWS      39.17N 120.24W
03/13/2012  M107 MPH         PLACER             CA   MESONET

            PEAK WIND GUST ON WARD MOUNTAIN.

0245 AM     NON-TSTM WND GST 7 SW NIXON              39.76N 119.45W
03/13/2012  M94.00 MPH       WASHOE             NV   OFFICIAL NWS OBS

            PEAK WIND GUST SO FAR TODAY AT THE NWS RENO RADAR SITE ON
            VIRGINA PEAK.

&&

BRONG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Greater Reno/Carson City/Minden Area

When
March 13, 8:00 AM PST to 12:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$100
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Widespread winds of 25 to 35 mph with gusts to 55 mph were recorded on the 13th. However, localized areas saw stronger winds, including the Reno-Tahoe airport with sustained winds of 40-44 mph with gusts up to 59 mph, Galena RAWS with gusts 60-70 mph (as high as 80 mph 0800-0900PST), and Washoe Valley with gusts up to 68 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374417.